Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

May 17, 2012Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at May 17, 2012, 2:39 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 2:39 PM EDT (18:39 UTC)
Expired
May 17, 2012, 3:30 PM EDT
In force
51 min
Issued by
NWS Columbia, SC

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WWUS82 KCAE 171839
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU MAY 17 2012

SCZ022-029-031-171930-
KERSHAW-LEE-SUMTER-
239 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BISHOPVILLE...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE AND CAMDEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3412 8016 3403 8054 3437 8066 3438 8028
      3436 8028 3433 8023
TIME...MOT...LOC 1839Z 076DEG 11KT 3424 8036

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 17, 1:41 PM EDT, 58 minutes earlier.

Area forecast discussion, May 17, 1:41 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EDT THU MAY 17 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST
THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE REGION IN
RESPONSE TO COLD CORE LOW MOVING THROUGH THE AREA. TWO DIFFERENT
ROTATIONS NOTED ON SATELLITE WITH THE UPPER LOW...ONE ACROSS
EASTERN GA...AND THE SECOND ACROSS THE CENTRAL MIDLANDS. EXPECT
ACTIVITY TO CONTINUE TO DEVELOP AND MOVE ACROSS MUCH OF THE AREA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS. AREAS EAST OF THE
MIDLANDS WILL HAVE INTERACTIONS WITH THE SEA-BREEZE...WHICH WILL
ENHANCE PRECIP CHANCES ACROSS EASTERN MIDLANDS THROUGH THE
AFTERNOON ALSO. HAVE RAISED POPS FOR MUCH OF THE AFTERNOON AND
EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED INCREASE IN
ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND NORTHEAST LOW-
LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN INITIALLY
EXPECTED. HAVE CONTINUED WITH THE DOWNWARD TREND FOR TEMPS.

TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER
TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST
AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE
PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS
SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA
OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO.
WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE
RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP
SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE
POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST
SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT.
OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH
SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH
CONTINUED NORTHERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE
RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL BELOW AN INCH BY
FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY MORNING.
WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN MIDLANDS
FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR EAST AND
THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY NIGHT AND
SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE NEAR TO
SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S. OVERNIGHT
LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND FALL INTO
THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH A DRY
ATMOSPHERE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD.

MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE
MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH
THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE
AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHOWER AND THUNDERSTORM DEVELOP WILL CONTINUE ACROSS THE TAF
REGION THROUGH THE AFTERNOON AND EVENING HOURS IN RESPONSE TO A
COLD CORE UPPER LOW MOVING THROUGH THE REGION. CONFIDENCE NOT HIGH
ENOUGH TO PUT ANY MENTION OF PRECIP AT INDIVIDUAL TAF SITES
YET...BUT WILL UPDATE AS NEEDED DEPENDING ON COVERAGE AND MOVEMENT
OF THE ACTIVITY. CEILINGS EXPECTED TO REMAIN VFR THROUGH THE
EVENING HOURS AT ALL SITES...BUT COULD SEE BRIEF MVFR CONDITIONS
IN ANY THUNDERSTORM ACTIVITY. MVFR CEILINGS WILL MOVE INTO THE
REGION TOWARDS MORNING AT ALL SITES. WINDS WILL INCREASE DURING
THE DAY FRIDAY.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR FOG MAY BE POSSIBLE EACH
MORNING THROUGH THE WEEKEND.  WINDY CONDITIONS WILL BE POSSIBLE
THROUGH THE WEEKEND.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 17, 3:29 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
329 AM EDT THU MAY 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
329 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN
ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT
DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 12:32 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT THU MAY 17 2012

SCZ020-021-171715-
FAIRFIELD-NEWBERRY-
1232 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 115 PM EDT...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHWESTERN FAIRFIELD COUNTY...MOVING
WEST AT 15 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3456 8116 3456 8115 3429 8137 3445 8160
      3448 8156 3446 8155 3445 8153 3449 8149
      3450 8143 3454 8143 3458 8142
TIME...MOT...LOC 1632Z 082DEG 12KT 3450 8139
Local storm report, May 17, 12:58 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 SSW PAGELAND          34.72N 80.41W
05/17/2012  E0.75 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL. THE HAIL BEGAN AS PEAS
            SIZE THEN INCREASED TO PENNY SIZE. HAIL FELL FOR
            APPROXIMATELY 15 MINUTES.

&&

VAUGHAN
Local storm report, May 17, 1:18 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLOOD            5 NNE CAYCE             34.02N 81.04W
05/16/2012                   RICHLAND           SC   LAW ENFORCEMENT

            COLUMBIA POLICE REPORTED I277 AND BULL STREET IN COLUMBIA
            TO BE FLOODED.

&&

LAMBERTY
Local storm report, May 17, 1:44 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NE NEWBERRY           34.35N 81.55W
05/17/2012  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            PUBLIC REPORTED QUARTER SIZE HAIL ALONG MOUNT BETHEL
            GARMANY ROAD.

0123 PM     TSTM WND DMG     5 NE NEWBERRY           34.34N 81.56W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            PUBLIC REPORTED A TREE DOWN ON HOUSE ALONG MOUNT BETHEL
            GARMANY ROAD.

&&

VAUGHAN
Local storm report, May 17, 2:18 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NE NEWBERRY           34.35N 81.55W
05/17/2012  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL ALONG MOUNT
            BETHEL GARMANY ROAD.

0123 PM     TSTM WND DMG     5 NE NEWBERRY           34.34N 81.56W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ON A HOUSE ALONG
            MOUNT BETHEL GARMANY ROAD.

0131 PM     TSTM WND DMG     7 N NEWBERRY            34.38N 81.63W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR BETH EDEN ROAD
            AND SEYMORE ROAD.

0133 PM     TSTM WND DMG     1 NNW NEWBERRY          34.29N 81.62W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR SMITH ROAD AND
            BETH EDEN ROAD.

&&

VAUGHAN
Special weather statement, May 17, 2:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU MAY 17 2012

SCZ022-029-031-171930-
KERSHAW-LEE-SUMTER-
239 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BISHOPVILLE...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE AND CAMDEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3412 8016 3403 8054 3437 8066 3438 8028
      3436 8028 3433 8023
TIME...MOT...LOC 1839Z 076DEG 11KT 3424 8036

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:03 PM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland, Saluda117 min
May 16, 8:23 PM EDTSevere Thunderstorm WarningCAERichland37 min
May 16, 8:29 PM EDTSpecial Weather StatementCAERichland61 min
May 16, 9:05 PM EDTSpecial Weather StatementCAERichland55 min
May 16, 9:35 PM EDTFlash Flood WarningCAERichland76 min
May 16, 9:42 PM EDTRiver Flood AdvisoryCAELexington, Richland9 hr
May 16, 9:55 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland13 hr
May 17, 3:07 AM EDTSpecial Weather StatementCAEBarnwell53 min
May 17, 3:53 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell112 min
May 17, 12:07 PM EDTSpecial Weather StatementCAEChesterfield23 min
May 17, 12:32 PM EDTSpecial Weather StatementCAEFairfield43 min
May 17, 1:01 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 17, 1:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 17, 3:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter42 min
May 17, 4:30 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington45 min
May 17, 3:27 PM EDTSevere Thunderstorm WarningCAELincoln33 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.